[Show abstract][Hide abstract] ABSTRACT: Diabetic patients are at higher risk of failure to recover after acute kidney injury, however, the mechanism and therapeutic strategies remain unclear. Erythropoietin is cytoprotective in a variety of non-haematopoietic cells. The aim of the present study was to clarify the mechanism of diabetes-related acceleration of renal damage after ischaemia-reperfusion injury and to examine the therapeutic potential of asialoerythropoietin, a non-haematopoietic erythropoietin derivative, against ischaemia-reperfusion-induced acute kidney injury in diabetic mice.
C57BL/6J mice with and without streptozotocin-induced diabetes were subjected to 30 min unilateral renal ischaemia-reperfusion injury at 1 week after induction of diabetes. They were divided into four group: (i) non-diabetic plus ischaemia-reperfusion injury; (ii) non-diabetic plus ischaemia-reperfusion injury plus asialoerythropoietin (3000 IU/kg bodyweight); (iii) diabetic plus ischaemia-reperfusion injury; and (iv) diabetic plus ischemia-reperfusion injury plus asialoerythropoietin. Experiments were conducted at the indicated time periods after ischaemia-reperfusion injury.
Ischaemia-reperfusion injury of diabetic kidney resulted in significantly low protein expression levels of bcl-2, an anti-apoptotic molecule, and bone morphogenetic protein-7 (BMP-7), an anti-fibrotic and pro-regenerative factor, compared with non-diabetic kidneys. Diabetic kidney subsequently showed severe damage including increased tubular cell apoptosis, tubulointerstitial fibrosis and decreased tubular proliferation, compared with non-diabetic kidney. Treatment with asialoerythropoietin induced bcl-2 and BMP-7 expression in diabetic kidney and decreased tubular cell apoptosis, tubulointerstitial fibrosis and accelerated tubular proliferation.
Reduced induction bcl-2 and BMP-7 may play a role in the acceleration of renal damage after ischaemia-reperfusion injury in diabetic kidney. The renoprotective effects of asialoerythropoietin on acute kidney injury may be mediated through the induction of bcl-2 and BMP-7.
[Show abstract][Hide abstract] ABSTRACT: We examined whether the use of non-steroidal anti-inflammatory drugs (NSAIDs) can affect the anemia and iron status of hemodialysis patients. We recruited patients from six dialysis centers who had undergone maintenance hemodialysis for at least four months. We examined the use of NSAIDs during the past three months based on their medical records and assigned the patients to three groups (group A, non-NSAID group; group B, aspirin group; and group C, non-aspirin NSAID group). Of the 446 patients, 95 (21.3%) were treated with aspirin and 103 (23.1%) were treated with non-aspirin NSAIDs. The serum iron level and transferrin saturation (TSAT) were significantly lower in group C patients than those in group A. However, the ratio of the patients who were administrated iron preparations during the past three months was significantly higher than that in the other two groups. The incidences of positive fecal occult blood tests did not differ substantially between the three groups. The ratios of the patients who were administrated recombinant human erythropoietin were the same between three groups. Using a multiple regression analysis, the administration of non-aspirin NSAIDs was identified as an independent factor for the decreased serum iron and the decreased TSAT levels. A multiple logistic regression analysis revealed that the patients using non-aspirin NSAIDs had an increased the requirement for iron preparation therapy (OR 2.03, 95% CI, 1.28-3.22). The use of non-aspirin NSAIDs may therefore increase the risk of the iron deficiency in patients undergoing hemodialysis.
Therapeutic apheresis and dialysis: official peer-reviewed journal of the International Society for Apheresis, the Japanese Society for Apheresis, the Japanese Society for Dialysis Therapy 05/2007; 11(3):215 - 219. · 1.53 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: A middle-aged woman with rheumatoid arthritis was admitted because of cellulitis on the leg. Twenty-four hours after admission haemorrhagic blisters and bullae appeared on the lower extremity. Despite intensive therapy she died due to multiple organ failure at 50 h after admission. Post-mortem examination revealed diffuse necrosis of fascia in her leg. Bacteriological study showed Escherichia coli in her blood cultures and fluid from a bulla, indicating that she had necrotizing fasciitis resulting from Escherichia coli. Necrotizing fasciitis is an uncommon but potentially fatal infection; thus, this disease should be considered in the differential diagnosis of any cutaneous manifestations in patients with rheumatoid arthritis.
APLAR Journal of Rheumatology. 03/2007; 10(1):57 - 59.
[Show abstract][Hide abstract] ABSTRACT: We have encountered a 68-year-old Japanese woman with limited cutaneous systemic sclerosis who developed de novo onset of accelerated hypertension and renal dysfunction; thus we diagnosed scleroderma renal crisis. Anticentromere antibody alone was identified, and not anti-DNA topoisomerase I antibody, anti-RNA polymerase antibodies, anti-Th/To antibodies, or antiribonucleoprotein antibodies, even with use of immunoprecipitation assay. She was successfully treated with angiotensin-converting enzyme inhibitor. This case, scleroderma renal crisis with detection of anticentromere antibody, is thought to be extremely uncommon.
Modern Rheumatology 02/2006; 16(5):309-11. · 1.72 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: A previously healthy 19-year-old girl was admitted to our hospital because of hyperkalemia. Pseudohyperkalemia was diagnosed because there was a marked difference between levels of serum and plasma potassium. Her plasma potassium level was markedly increased after 6-hour in vitro incubation of blood at room temperature, suggesting excessive potassium release from red blood cells without coagulation. The plasma potassium levels of the patient and her father were markedly elevated in blood specimens incubated in vitro at 4 degrees C, but not at 37 degrees C. These data indicated pseudohyperkalemia syndrome caused by abnormal leakage of potassium from red blood cells at the lower temperatures.
Internal Medicine 09/2005; 44(8):875-8. · 0.97 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: Diabetic ketoacidosis is one of the most serious acute complications of diabetes mellitus. Arterial thrombosis complicating diabetic ketoacidosis (DKA) is a relatively common concomitant life-threatening illness. However, acute abdominal aortic thrombosis in DKA is very rare. We report a case of a 65-year-old woman who presented with abdominal aortic thrombus complicating DKA. She was brought to our hospital because of loss of consciousness. Her initial laboratory examination showed that glucose was 407 mg/dl, ketone bodies were positive, and pH was 6.91. Thus, we diagnosed her as having diabetic ketoacidosis. However, physical examination revealed pulseless femoral arteries, and laboratory testing revealed elevated lactate, D-dimer, and serum potassium levels. She complained of abdominal pain and had a bloody stool after admission. Initial non-contrast computed tomography (CT) did not show the occlusion of the arteries. Eighteen hours after admission, we found severe cyanosis of her bilateral lower limbs, and the contrast-enhanced CT revealed the thrombus in abdominal aorta extending into the bilateral common iliac arteries. This case indicates that DKA can be complicated by thrombosis. We should maintain a high index of suspicion for thrombosis in patients with DKA.